Kansas, 2016

Damaging Wind and High Wind in Kansas, April 5, 2016

April 5, 2016 · NWS DDC · 13 events in 10 counties and zones

High winds developed behind a strong cold front, accompanied by high based showers with sprinkles which accelerated downward momentum. A few locations reported thunder in the eastern counties.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High winds developed behind a strong cold front, accompanied by high based showers with sprinkles which accelerated downward momentum. A few locations reported thunder in the eastern counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 5, 2:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 5, 2:38 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
338 PM CDT TUE APR 5 2016

.SYNOPSIS...
Issued at 307 PM CDT Tue Apr 5 2016

A strong and progressive shortwave trough and accompanying cold
front will pass across the central plains this evening. This
system will amplify over the Midwest by late Wednesday, with weak
surface high pressure building into the high plains region. In
the wake of the Midwestern system, surface high pressure is
expected move southward into western Kansas by Thursday night.
Another upper level system is will move into the northern Rockies
this weekend, with lee troughing over western Kansas. By Monday,
this system is expected to move across the central plains, with an
accompanying cold front. Another upper level system may approach
Kansas by the middle of next week.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM CDT Tue Apr 5 2016

Models are advertising up to 50kt winds at 850mb over parts of
southwestern Kansas for this evening in the wake of the cold front.
Winds could reach close to high wind warning criteria for a brief
time, but opted not to issue high wind warning since it looks
marginal. A few high based thunderstorms are expected this evening
and downburst winds are possible in addition to the winds behind
the front. This could lead to localized wind gusts as high as 55
to 60 mph. Lows tonight will be in the upper 30s to lower 40s.
Temperatures will be a little cooler on Wednesday than today with
highs in the upper 60s to lower 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 307 PM CDT Tue Apr 5 2016

The coolest morning this week should be on Friday as the
aforementioned area of surface high pressure arrives.
Temperatures not far above freezing are likely by Thursday night,
with widespread readings in the mid to upper 30s. A warming trend
can be expected over the weekend as lee troughing develops, with
highs rising to well into the 70s. Cooler air will move into
western Kansas by early next week with highs in the 60s. There is
also a small chance of showers and thunderstorms as the upper
level system passes Sunday night and early Monday. Lows could be
well down into the 30s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Apr 5 2016

A strong cold front will pass the TAF sites preteen 23 and 01z.
Winds will increase to 30-35 kts with higher gusts for a couple of
hours behind the front before diminishing to 15kts. A shower or
thunderstorm could affect the TAF sites between 00 and 04z in the
wake of the front. Some blowing dust is also possible. Otherwise,
VFR conditions can be expected. Winds will increase to 20 kts by
15z with daytime heating.

&&

.FIRE WEATHER...
Issued at 300 AM CDT Tue Apr 5 2016

Red Flag Warning remains in effect for parts of southwestern and
central Kansas for this afternoon. Critical fire weather
conditions may exist for far southwestern Kansas for Wednesday
afternoon. Given that winds will be dropping later in the
afternoon and since RH values are only expected to fall below 15%
for a brief time, opted not to issue red flag products at this
time per collaboration.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  71  40  73 /  20   0   0   0
GCK  39  71  40  71 /  20   0   0   0
EHA  39  71  39  73 /  10   0   0   0
LBL  41  72  40  73 /  20   0   0   0
HYS  44  69  43  72 /  30   0   0   0
P28  48  71  43  76 /  30   0   0   0

&&

.DDC Watches/Warnings/Advisories...
Red Flag Warning until 8 PM CDT this evening for KSZ065-066-
074>081-084>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
FIRE WEATHER...Finch
Hazardous weather outlook, Apr 5, 8:31 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
931 AM CDT TUE APR 5 2016

KSZ030-031-043>046-061>066-074>081-084>090-061215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
931 AM CDT TUE APR 5 2016 /831 AM MDT TUE APR 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS SOUTH
OF LARNED TO CIMARRON TO HUGOTON LINE THIS AFTERNOON TO EARLY
EVENING. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR
ADDITIONAL DETAILS ON THIS RED FLAG WARNING.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  SIGNIFICANT FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  ELEVATED NON THUNDERSTORM WIND RISK.
  SIGNIFICANT FIRE WEATHER RISK.

  THURSDAY...
  ELEVATED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF SOUTHWEST INTO CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

12 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Scott

When
April 5, 4:30 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Wind gusts to 58 MPH were observed at the Scott City airport.

High Wind, Edwards

When
April 5, 5:14 PM CST
Where
Edwards forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Power poles blown down 1 mile WSW of Kinsley.

High Wind, Hamilton

When
April 5, 5:22 PM CST
Where
Hamilton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A wind gust of 66 MPH was recorded at the Syracuse airport.

High Wind, Finney

When
April 5, 5:24 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was observed at the Garden City airport.

High Wind, Finney

When
April 5, 5:33 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was observed at the Garden City airport.

High Wind, Grant

When
April 5, 5:35 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was observed at the Ulysses airport.

High Wind, Grant

When
April 5, 5:40 PM CST
Where
Grant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was recorded at the Ulysses airport.

High Wind, Stafford

When
April 5, 5:59 PM CST
Where
Stafford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded at a location 10 miles ENE of Hudson.

Thunderstorm Wind, Pratt

When
April 5, 6:13 PM CST
Where
Pratt County, 1.64 mi E of Pratt
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.650, -98.700

This report was relayed by Emergency Management.

High Wind, Grant

When
April 5, 6:13 PM CST
Where
Grant forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Measured at a location 2 miles east of Ulysses.

High Wind, Morton

When
April 5, 6:23 PM CST
Where
Morton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured at a location 8 miles north of Elkhart.

High Wind, Seward

When
April 5, 6:38 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded at the Liberal airport.

High Wind, Ford

When
April 5, 7:14 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Recorded at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632208, 632221, 632215, 632209, 632211, 632210, 632214, 632213, 632222, 632223, 632219, 632217, 632220.